Integration of twisted Dirac brackets. (English) Zbl 1067.58016

Dirac structures were introduced by T. J. Courant [Trans. Am. Math. Soc. 319, No. 2, 631–661 (1990; Zbl 0850.70212), and with A. Weinstein [Trav. Cours 27, 39–49 (1988; Zbl 0698.58020)] as a generalization of Poisson structures, presymplectic forms and regular foliations. Courant’s main motivation was to study constrained mechanical systems. Connection of Poisson structures to topological sigma-models led to the definition of Poisson structures twisted by a closed \(3\)-form and more generally twisted Dirac structures [P. Severa and A. Weinstein, Prog. Theor. Phys., Suppl. 144, 145–154 (2001; Zbl 1029.53090)].
In [M. Crainic and R. L. Fernandes, Ann. Math. (2) 157, No. 2, 575–620 (2003; Zbl 1037.22003)] it was shown that many Lie algebroids are integrable, i.e. there is a Lie groupoid such that the given Lie algebroid is the Lie algebroid to this Lie groupoid. This result by Crainic and Fernandes should be viewed as a generalization of Lie’s third theorem stating that an abstract Lie algebra is always the Lie algebra to a Lie group. The integration of such a Lie algebroid is not only an enourmous conceptual progress, but it rapidly turned out that this integration is very useful for solving analytical problems on non-compact, complete manifolds and on foliated manifolds.
In a similar way, it was shown in [A. Coste, P. Dazord and A. Weinstein, Publ. Dép. Math., Nouv. Sér., Univ. Claude Bernard, Lyon 2/A, 1–62 (1987; Zbl 0668.58017), M. Crainic and R. L. Fernandes, J. Differ. Geom. 66, No. 1, 71–137 (2004; Zbl 1066.53131)] that the infinitesimal object “integrable (twisted) Poisson structure” could be integrated to a (twisted) symplectic groupoid.
In view of this, it is natural to ask for an integration of the more general twisted Dirac structures. This is the subject of the article under review. A twisted Dirac structure gives rise to a Lie algebroid structure. This Lie algebroid structure can be integrated to a Lie groupoid. The main task is now to determine the additional structure on the Lie groupoid that arises by integrating the twisted Dirac structure. A Lie groupoid with such an additional structure is called \(\phi\)-twisted presymplectic groupoid.
To give some more details: Let \(G\) be a \(2n\)-dimensional Lie groupoid over an \(n\)-dimensional manifold \(M\) with target map \(t\) and source map \(s\). We assume that \(\phi\) is a closed \(3\)-form on \(M\). Then \((G,\omega,\phi)\) is called a \(\phi\)-twisted presymplectic groupoid if \(\omega\) is a multiplicative \(2\)-form on \(G\) such that \[ d\omega = s^*\phi -t^*\phi \] and \[ \text{ ker\;}(\omega_x)\cap \text{ ker}(ds)_x \cap \text{ ker}(dt)_x=\{0\} \] for all \(x\in M\).
The main result of the article is that modulo integrability issues, there is a \(\phi\)-twisted presymplectic groupoid for any \(\phi\)-twisted Dirac structure, and that \(\phi\)-twisted Dirac structure arise infinitesimally from \(\phi\)-twisted presymplectic groupoids. This correspondence is bijective if we only consider \(s\)-simply connected Lie groupoids.
The article starts with a well written introduction to the subjects, which provides motivation, the historical background and suitable references. Section 2 gives definitions and basic properties of the main objects of the article such as “twisted Dirac structures”, “groupoids” and “multiplicative \(2\)-forms”. At the end of this section, the main results are properly stated. The following sections are devoted to the proof. After having proved several technical preliminaries about multiplicative \(2\)-forms in section 3, the authors describe the passage from twisted presymplectic groupoids to twisted Dirac structures (section 4), and the inverse procedure in section 5.
Section 6 is mainly devoted to examples. The example of Cartan-Dirac structures on Lie groups leads to section 7, in which the associated Alekseev-Malkin-Meinrenken groupoid is studied. Finally, section 8 studies multiplicative \(2\)-forms on foliation groupoids, and the connections to the spectral sequence of this foliation.


58H05 Pseudogroups and differentiable groupoids
53D17 Poisson manifolds; Poisson groupoids and algebroids
22A22 Topological groupoids (including differentiable and Lie groupoids)
Full Text: DOI arXiv


[1] A. Alekseev, A. Malkin, and E. Meinrenken, Lie group valued moment maps , J. Differential Geom. 48 (1998), 445–495. · Zbl 0948.53045
[2] M. F. Atiyah and R. Bott, The moment map and equivariant cohomology , Topology 23 (1984), 1–28. · Zbl 0521.58025
[3] K. Behrend, P. Xu, and B. Zhang, Equivariant gerbes over compact simple Lie groups , C. R. Math. Acad. Sci. Paris 336 (2003), 251–256. · Zbl 1068.58010
[4] R. Bott, H. Shulman, and J. Stasheff, On the de Rham theory of certain classifying spaces , Advances in Math. 20 (1976), 43–56. · Zbl 0342.57016
[5] H. Bursztyn and O. Radko, Gauge equivalence of Dirac structures and symplectic groupoids , Ann. Inst. Fourier (Grenoble) 53 (2003), 309–337. · Zbl 1026.58019
[6] A. Cannas da Silva and A. Weinstein, Geometric Models for Noncommutative Algebras , Berkeley Math. Lect. Notes 10 , Amer. Math. Soc., Providence, 1999. · Zbl 1135.58300
[7] A. S. Cattaneo and G. Felder, “Poisson sigma models and symplectic groupoids” in Quantization of Singular Symplectic Quotients , ed. N. P. Landsman, M. Pflaum, and M. Schlichenmaier, Progr. Math. 198 , Birkhäuser, Basel, 2001, 61–93. · Zbl 1038.53074
[8] A. S. Cattaneo and P. Xu, Integration of twisted Poisson structures , preprint. · Zbl 1159.53347
[9] A. Coste, P. Dazord, and A. Weinstein, Groupoïdes symplectiques , Publ. Dép. Math. Nouvelle Sér. A 2 , Univ. Claude-Bernard, Lyon, 1987, 1–62. · Zbl 0668.58017
[10] T. J. Courant, Dirac manifolds , Trans. Amer. Math. Soc. 319 (1990), 631–661. · Zbl 0850.70212
[11] T. Courant and A. Weinstein, “Beyond Poisson structures” in Actions hamiltoniennes de groupes: Troisème théorème de Lie (Lyon, 1986) , Travaux en Cours 27 , Hermann, Paris, 1988, 39–49. · Zbl 0698.58020
[12] M. Crainic, Differentiable and algebroid cohomology, van Est isomorphisms, and characteristic classes , Comment. Math. Helv. 78 (2003), 681–721. · Zbl 1041.58007
[13] M. Crainic and R. L. Fernandes, Integrability of Lie brackets , Ann. of Math. (2) 157 (2003), 575–620. JSTOR: · Zbl 1037.22003
[14] ——–, Integrability of Poisson brackets , preprint.
[15] M. Crainic and C. Zhu, Integration of Jacobi manifolds , preprint.
[16] M. Duflo and M. Vergne, “Cohomologie équivariante et descente” in Sur la cohomologie équivariante des variétés differentiables , Astérisque 215 , Soc. Math. France, Montrouge, 1993, 5–108. · Zbl 0795.57014
[17] P. J. Higgins and K. Mackenzie, Algebraic constructions in the category of Lie algebroids , J. Algebra 129 (1990), 194–230. · Zbl 0696.22007
[18] J. Huebschmann and L. C. Jeffrey, Group cohomology construction of symplectic forms on certain moduli spaces , Internat. Math. Res. Notices 1994 , no. 6, 245–249. · Zbl 0816.58017
[19] F. W. Kamber and P. Tondeur, “Foliations and metrics” in Differential Geometry (College Park, Md., 1981/1982) , Progr. Math. 32 , Birkhäuser, Boston, 1983, 103–152.
[20] C. Klimčik and T. Strobl, WZW-Poisson manifolds , J. Geom. Phys. 43 (2002), 341–344. · Zbl 1027.70023
[21] Z.-J. Liu, A. Weinstein, and P. Xu, Manin triples for Lie bialgebroids , J. Differential Geom. 45 (1997), 547–574. · Zbl 0885.58030
[22] J.-H. Lu, “Momentum mappings and reduction of Poisson actions” in Symplectic Geometry, Groupoids, and Integrable Systems (Berkeley, 1989) , ed. P. Dazord and A. Weinstein, Math. Sci. Res. Inst. Publ. 20 , Springer, New York, 1991, 209–226. · Zbl 0735.58004
[23] K. Mackenzie, Lie Groupoids and Lie Algebroids in Differential Geometry , London Math. Soc. Lecture Note Ser. 124 , Cambridge Univ. Press, Cambridge, 1987. · Zbl 0683.53029
[24] K. Mikami and A. Weinstein, Moments and reduction for symplectic groupoids , Publ. Res. Inst. Math. Sci. 24 (1988), 121–140. · Zbl 0659.58016
[25] I. Moerdijk and J. Mrčun, On integrability of infinitesimal actions , Amer. J. Math. 124 (2002), 567–593. · Zbl 1013.58010
[26] J.-S. Park, “Topological open \(p\)-branes” in Symplectic Geometry and Mirror Symmetry (Seoul, 2000) , World Sci., River Edge, N.J., 2001, 311–384. · Zbl 1024.81043
[27] P. Ševera and A. Weinstein, “Poisson geometry with a \(3\)-form background” in Noncommutative Geometry and String Theory (Yokohama, 2001) , ed. Y. Maeda and S. Watamura, Progr. Theoret. Phys. Suppl. 144 , Kyoto Univ., Kyoto, 2001, 145–154. · Zbl 1029.53090
[28] A. Weinstein, Symplectic groupoids and Poisson manifolds , Bull. Amer. Math. Soc. (N.S.) 16 (1987), 101–104. · Zbl 0618.58020
[29] –. –. –. –., Coisotropic calculus and Poisson groupoids , J. Math. Soc. Japan 40 (1988), 705–727. · Zbl 0642.58025
[30] –. –. –. –., “The symplectic structure on moduli space” in The Floer Memorial Volume , ed. H. Hofer, C. H. Taubes, A. Weinstein, and E. Zehnder, Progr. Math. 133 , Birkhäuser, Basel, 1995, 627–635. · Zbl 0834.58011
[31] ——–, The geometry of momentum , to appear in Geometry in the 20th Century: 1930–2000 (Paris, 2001) ,
[32] A. Weinstein and P. Xu, Extensions of symplectic groupoids and quantization , J. Reine Angew. Math. 417 (1991), 159–189. · Zbl 0722.58021
[33] P. Xu, Dirac submanifolds and Poisson involutions , Ann. Sci. École Norm. Sup. (4) 36 (2003), 403–430. · Zbl 1047.53052
[34] ——–, Momentum maps and Morita equivalence , preprint. · Zbl 1106.53057
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.